Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 54, NWS Anchorage, AK

December 17, 2008

NWS Anchorage, AK issued this blizzard warning at Dec 17, 2008, 4:41 AM AKST. It took effect at Dec 17, 2008, 6:00 PM AKST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2008, 4:41 AM AKST (13:41 UTC)
In effect from
Dec 17, 2008, 6:00 PM AKST
Expired
Dec 18, 2008, 4:00 PM AKST
In force
22 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 171341
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
441 AM AKST WED DEC 17 2008

AKZ187-180130-
/X.UPG.PAFC.BZ.A.0029.081218T0300Z-081218T2100Z/
/X.NEW.PAFC.BZ.W.0054.081218T0300Z-081218T1500Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
441 AM AKST WED DEC 17 2008

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST
THURSDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A LOW NORTHEAST OF ADAK WILL RAPIDLY STRENGTHEN TODAY AS IT MOVES
SLOWLY SOUTH ACROSS THE ALEUTIAN ISLANDS AND INTO THE NORTH
PACIFIC OCEAN. NORTH TO NORTHWEST WINDS WILL INCREASE THIS
AFTERNOON AND EVENING TO 40 TO 55 MPH WITH GUSTS TO 65 MPH LIKELY
BY THIS EVENING. SURFACE TEMPERATURES WILL REMAIN STEADY OR
SLOWLY FALL THROUGHOUT THE DAY TODAY AS COLDER AIR MOVES IN FROM
THE NORTH AND WEST. SNOWFALL WILL INTENSIFY DURING THE DAY TODAY.
BY THIS EVENING THE COMBINATION OF SNOW AND STRONG WINDS WILL
FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ACROSS
THE CENTRAL ALEUTIANS. CONDITIONS ARE EXPECTED TO IMPROVE EARLY
THURSDAY MORNING AS THE LOW MOVES OFF TO THE SOUTHEAST.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
6 follow-up statements
000 
WWAK42 PAFC 180045
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
345 PM AKST WED DEC 17 2008

AKZ187-181500-
/X.CON.PAFC.BZ.W.0054.081218T0300Z-081218T1500Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
345 PM AKST WED DEC 17 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY. 

A LOW NORTHEAST OF ADAK CONTINUES TO STRENGTHEN THIS EVENING AS IT MOVES
SLOWLY SOUTH ACROSS THE ALEUTIAN ISLANDS AND INTO THE NORTH
PACIFIC OCEAN. EXPECT NORTH TO NORTHWEST WINDS 35 TO 50 MPH WITH
GUSTS TO 60 MPH. SNOW WILL INCREASE IN INTENSITY THIS EVENING WITH
1 TO 3 INCHES OF ACCUMULATION. THE COMBINATION OF SNOW AND STRONG
WINDS WILL FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS ACROSS THE CENTRAL ALEUTIANS. CONDITIONS ARE EXPECTED TO
IMPROVE EARLY THURSDAY MORNING AS THE LOW MOVES OFF TO THE
SOUTHEAST.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 181416
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
516 AM AKST THU DEC 18 2008

AKZ187-181800-
/X.EXT.PAFC.BZ.W.0054.000000T0000Z-081218T1800Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
516 AM AKST THU DEC 18 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 AM AKST THIS MORNING...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 9 AM AKST THIS
MORNING. 

A STRONG LOW NEAR ATKA WILL CONTINUE TO GENERATE VERY STRONG
WINDS AND PERIODS OF MODERATE TO HEAVY SNOW THIS MORNING.
BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN
REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE
THROUGHOUT THE MORNING AS THE HEAVIEST SNOW MOVES SOUTHEAST AWAY
FROM THE ISLANDS. ADDITIONAL SNOWFALL OF ONE INCH OR LESS IS
EXPECTED BY THIS AFTERNOON. WINDS WILL REMAIN STRONG OUT OF THE
NORTHWEST AT 40 TO 50 MPH THROUGHOUT TODAY.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 181427 CCA
WSWALU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
527 AM AKST THU DEC 18 2008

AKZ187-181800-
/X.COR.PAFC.BZ.W.0054.000000T0000Z-081218T1800Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
527 AM AKST THU DEC 18 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 AM AKST THIS MORNING...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 9 AM AKST THIS
MORNING. 

A STRONG LOW NEAR ATKA WILL CONTINUE TO GENERATE VERY STRONG
WINDS AND PERIODS OF MODERATE TO HEAVY SNOW THIS MORNING.
BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN
REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE
THROUGHOUT THE MORNING AS THE HEAVIEST SNOW MOVES SOUTHEAST AWAY
FROM THE ISLANDS. WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST
AT 40 TO 50 MPH THROUGHOUT TODAY.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 181759
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
859 AM AKST THU DEC 18 2008

AKZ187-190100-
/X.EXT.PAFC.BZ.W.0054.000000T0000Z-081219T0100Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
859 AM AKST THU DEC 18 2008

...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

A STRONG LOW NEAR ATKA WILL MOVE TO SOUTHWEST OF NIKISKI THIS
AFTERNOON. HOWEVER...VERY STRONG WINDS AND PERIODS OF MODERATE TO
HEAVY SNOW WILL CONTINUE ACROSS THE CENTRAL ALEUTIANS TODAY.
BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN
REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE
THROUGHOUT THE AFTERNOON AS THE HEAVIEST SNOW MOVES SOUTHEAST AWAY
FROM THE ISLANDS. WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST AT
40 TO 50 MPH THROUGHOUT TODAY.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK42 PAFC 181926
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1026 AM AKST THU DEC 18 2008

AKZ187-190100-
/X.CON.PAFC.BZ.W.0054.000000T0000Z-081219T0100Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
1026 AM AKST THU DEC 18 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

A STRONG LOW NEAR ATKA WILL MOVE TO SOUTHWEST OF NIKISKI THIS
AFTERNOON. HOWEVER...VERY STRONG WINDS AND PERIODS OF MODERATE TO
HEAVY SNOW WILL CONTINUE ACROSS THE CENTRAL ALEUTIANS TODAY.
BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN
REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE
THROUGHOUT THE AFTERNOON AS THE HEAVIEST SNOW MOVES SOUTHEAST
AWAY FROM THE ISLANDS. WINDS WILL REMAIN STRONG OUT OF THE
NORTHWEST AT 40 TO 50 MPH THROUGHOUT TODAY.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ151-190400-
/X.NEW.PAFC.ZR.Y.0009.081218T1926Z-081219T0400Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
1026 AM AKST THU DEC 18 2008

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 PM AKST THIS
EVENING SLEETMUTE NORTH AND EAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM AKST THIS EVENING. 

AREAS OF RAIN ARE AFFECTING PORTIONS OF THE SOUTHERN KUSKOKWIM
VALLEY TODAY. SNOW AND AREAS OF LIGHT FREEZING RAIN ARE OCCURRING
OVER THE CENTRAL AND NORTHERN PORTIONS OF THE KUSKOKWIM VALLEY.
THESE CONDITIONS WILL REMAIN THROUGH THE EARLY EVENING HOURS THEN
DIMINISH AS PRECIPITATION ENDS BY MIDNIGHT ACROSS THE NORTHERN AND
CENTRAL KUSKOKWIM VALLEY.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$
000 
WWAK42 PAFC 190037
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
337 PM AKST THU DEC 18 2008

AKZ187-190145-
/X.EXP.PAFC.BZ.W.0054.000000T0000Z-081219T0100Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
337 PM AKST THU DEC 18 2008

...BLIZZARD WARNING WILL EXPIRE AT 4 PM AKST THIS AFTERNOON...

THE BLIZZARD WARNING WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. 



$$

AKZ151-190400-
/X.CON.PAFC.ZR.Y.0009.000000T0000Z-081219T0400Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
337 PM AKST THU DEC 18 2008

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKST THIS
EVENING FOR SLEETMUTE NORTH AND EAST...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKST THIS
EVENING. 

AREAS OF RAIN ARE AFFECTING PORTIONS OF THE SOUTHERN KUSKOKWIM
VALLEY TODAY. SNOW AND AREAS OF LIGHT FREEZING RAIN ARE OCCURRING
OVER THE CENTRAL AND NORTHERN PORTIONS OF THE KUSKOKWIM VALLEY.
THESE CONDITIONS WILL REMAIN THROUGH THE EARLY EVENING HOURS THEN
DIMINISH AS PRECIPITATION ENDS BY MIDNIGHT ACROSS THE NORTHERN
AND CENTRAL KUSKOKWIM VALLEY.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. 

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 16, 5:00 PM AKST, 11 hours 41 minutes earlier.

Area forecast discussion, Dec 16, 5:00 PM AKST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
SOUTH CENTRAL AND SOUTHWEST ALASKA
500 PM AKST TUE DEC 16 2008

.MODEL DISCUSSION...
MODELS ARE IN GOOD AGREEMENT OUT THROUGH 96 HOURS OR SAT MORNING.
THE MODELS FROM YESTERDAYS RUNS DIFFERED OVER THE WEEKEND WITH THE
GFS MOVING AN ALEUTIAN LOW TO KODIAK AND THEN SOUTHEAST TOWARD THE
QUEEN CHARLOTTES.  THE ECMWF TRACKED THIS LOW FARTHER SOUTH AND
FASTER. THE MODELS ARE CLOSER TO THE GFS SOLUTION TODAY BUT THE ECMWF
STILL IS SHOWING A TENDENCY TO UNDERCUT THE GFS TRACK TO THE SOUTH
AND BE MORE AGGRESSIVE IN FORMING A TRIPLE POINT LOW SOUTHEAST OF THE
CHARLOTTES SAT.

.ANALYSIS AND UPPER LEVELS...
UPPER AIR...A VERY STABLE WAVE NUMBER 2 PATTERN IS IN PLACE OVER THE
ARCTIC AND SUB ARCTIC.  THE TRANSLATION IS A LONG WAVE RIDGE OF HIGH
PRESSURE IS FIXED IN PLACE OVER ALASKA.  THIS RIDGE IS EXPECTED TO
PERSIST THROUGH NEXT WEEK. A WEAKENING UPPER LOW IS FORECAST TO MOVE
ACROSS THE ALEUTIANS TODAY THROUGH FRIDAY THEN MOVE THROUGH THE RIDGE
IN THE TO THE NORTHERN GULF SATURDAY THEN TURN SOUTHEAST TOWARD THE
WEST COAST SUNDAY. ANOTHER SHORT WAVE TROUGH IS EXPECTED TO CROSS THE
NORTHERN BERING SUNDAY AND MOVE OVER CENTRAL ALASKA ON MONDAY.

SURFACE...A WEAK LOW WILL MOVE FROM SOUTH OF UNALASKA TO THE BERING
STRAIT BY WED NIGHT.  ANOTHER LOW NEAR ADAK WILL STRENGTHEN AND MOVE
TO UNALASKA BY THU AFTERNOON AND THEN TO JUST EAST OF KODIAK ISLAND
BY LATE FRI.  A MODERATELY STRONG LOW WILL MOVE FROM NEAR JAPAN TO
THE EXTREME WESTERN BERING BY FRI.

.SHORT TERM FORECAST...
AREAS OF FOG WILL FORM AGAIN TONIGHT FROM THE ANCHORAGE BOWL AND DOWN
ALONG COOK INLET. ELSEWHERE CLEAR SKIES WILL CONTINUE. AS THE HIGH
SHIFTS TO THE EAST AND THE UPPER FLOW BECOMES SOUTHWESTERLY CLOUDS
WILL INCREASE OVER SOUTH CENTRAL WITH A CHANCE OF SOME PRECIPITATION
BY WEDNESDAY. OTHERWISE EXPECT MOSTLY DRY CONDITIONS AND TEMPERATURES
WARMING SOME.

SOUTHWEST...
WARM AIR AND MOISTURE WILL MOVE UP ALONG THE WEST COAST AND
BRISTOL BAY TONIGHT. PRECIPITATION SHOULD BE A RAIN AND SNOW MIX
ALONG THE COAST AND ALL SNOW INLAND. IN THE KUSKOKWIM VALLEY
EXPECT INCREASING CLOUDS THIS EVENING A CHANCE OF SNOW
TONIGHT AND SNOW LIKELY WEDNESDAY.

ALEUTIANS/ALASKA PENINSULA/BERING SEA...
EXPECT RAIN TO CONTINUE OVER THE ALASKA PENINSULA AND EASTERN
ALEUTIANS AND MOVE NORTH OVER THE PRIBILOFS.  RAIN WILL MOVE FROM THE
CENTRAL TO EASTERN ALEUTIANS TONIGHT THROUGH THURSDAY WITH THE NEXT
LOW. SNOW SHOWERS WILL PERSIST OVER THE WESTERN ALEUTIANS WITH THE
COLD AIR DROPPING DOWN ON THE WEST SIDE OF THE LOW.

.LONG TERM FORECAST...
LOW PRESSURE MOVING ALONG THE EASTERN ALEUTIANS/ALASKA PENINSULA ON
THURSDAY WILL MOVE JUST EAST OF KODIAK ISLAND BY FRIDAY NIGHT THEN
SLOWLY DISSIPATE AND REFORM AS A DEVELOPING TRIPLE POINT LOW OFF
SOUTHEAST ALASKA SAT NIGHT. HIGH PRESSURE WILL BUILD BACK INTO THE
GULF ON SUNDAY. A LOW WILL MOVE TO THE WESTERN BERING FRIDAY AND A
STRONG FRONT WILL MOVE TO THE WESTERN BERING SEA FRIDAY. THE REMAINS
OF THIS LOW WILL MOVE ACROSS THE NORTHERN BERING OVER THE WEEKEND AND
INTO THE CHUKCHI SEA MONDAY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE 160 165 172 175 176 179 180 411 412 413 414
FIRE WEATHER...NONE

RHH DEC 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:33 PM AKSTBlizzard WatchAFC13 hr
Dec 16, 4:00 PM AKSTGale WarningAFC24 hr
Dec 16, 4:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Dec 16, 4:00 PM AKSTSmall Craft AdvisoryAFC
Dec 16, 4:00 PM AKSTStorm WarningAFC48 hr
Dec 16, 5:05 PM AKSTGale WarningAFC11 hr
Dec 16, 6:40 PM AKSTDense Fog AdvisoryAFC14 hr
Dec 16, 9:35 PM AKSTSmall Craft AdvisoryAFC6 hr
Dec 17, 4:00 AM AKSTSmall Craft AdvisoryAFC4 days
Dec 17, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Dec 17, 4:50 AM AKSTSmall Craft AdvisoryAFC23 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.